New Mexico, 2012

Hail and Damaging Winds in New Mexico, May 21, 2012

May 21, 2012 · NWS ABQ · 15 events in 9 counties and zones

Severe storms developed across portions of central and eastern New Mexico during the afternoon hours. Moisture increased across the eastern two thirds of the state behind the passage of a backdoor cold front the day before.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

Severe storms developed across portions of central and eastern New Mexico during the afternoon hours. Moisture increased across the eastern two thirds of the state behind the passage of a backdoor cold front the day before. This led to better coverage of thunderstorms during the afternoon. Eastern portions of the state were in a slight risk area from the Storm Prediction Center. Numerous reports of severe thunderstorm wind gusts, large hail, and even funnel clouds were received.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at May 21, 2:46 AM MST, 8 hours 34 minutes earlier.

Area forecast discussion, May 21, 2:46 AM MST, 8 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
346 AM MDT MON MAY 21 2012

.DISCUSSION...BETTER BOUNDARY LAYER MOISTURE CONTINUES TO SURGE
BACK WEST TOWARD THE CONTINENTAL DIVIDE OF NEW MEXICO THIS
MORNING...AND GAP/CANYON WINDS CONTINUE TO IMPACT FAVORED LOCALES
NEAR THE CENTRAL VALLEYS. HIGHEST DEWPOINTS ARE FOUND IN THE FAR
EASTERN PLAINS...AND A COUPLE OF SPLITTING THUNDERSTORMS DEVELOPED
EARLY THIS MORNING WHERE THE DEEPEST MOISTURE HAS BEEN PUSHING
WEST. THE UPPER LEVELS ARE DEFINED BY FAIRLY WEAK WIND
SPEEDS...GENERALLY CONSISTING OF A WEST NORTHWESTERLY DIRECTION AS
THE CENTER OF A DOME OF HIGH PRESSURE REMAINS IN NORTH CENTRAL OLD
MEXICO. THE RELATIVELY BETTER PLACEMENT OF MOISTURE IS EXPECTED TO
YIELD A HIGHER COVERAGE AND PROBABILITY OF SHOWER/STORMS
TODAY...BUT THE BOUNDARY LAYER WILL STILL REMAIN QUITE DRY ALONG
AND WEST OF THE RIO GRANDE. THIS WILL KEEP DRY STORMS AND VIRGA IN
THE FORECAST FOR THESE AREAS...WHILE FARTHER EAST BETTER CHANCES
OF WETTING PRECIPITATION WILL BE FOUND. IN THE EAST THE NAM
DEPICTS HIGH INSTABILITY WITH DECENT CAPE VALUES AMIDST DEEP
DIRECTIONAL WIND SHEAR. A STORM OR TWO COULD BECOME STRONG TO
SEVERE IF A SUBSTANTIAL CONVECTIVE COLD POOL IS GENERATED ONCE
STORMS BEGIN ROLLING OFF OF THE EAST SLOPES OF THE CENTRAL
MOUNTAIN CHAIN.

STORMS WILL DECREASE IN COVERAGE TONIGHT...AND ANY GUSTY WINDS
SHOULD REMAIN LOCALIZED AND DRIVEN ONLY BY ANY REMNANT CONVECTIVE
OUTFLOWS. INTO TUESDAY...THE PATTERN QUICKLY BEGINS TO SHIFT BACK
TO A DRIER ONE. WHILE THE CORE OF THE UPPER HIGH WILL REMAIN OVER
EASTERN SONORA/WESTERN CHIHUAHUA...SIGNS OF A BREAK DOWN WILL BE
EVIDENT AS STRONGER WESTERLIES BEGIN TO SAG INTO THE CENTRAL
ROCKIES AND INTERMOUNTAIN WEST. A LEE SIDE SURFACE TROUGH WILL
RAPIDLY TAKE SHAPE...STEERING ANY REMNANT BOUNDARY LAYER MOISTURE TO
THE EAST. THIS WILL RE-ORIENT SHOWER/STORM THREAT INTO THE FAR
EASTERN PLAINS AND PERHAPS OVER THE NORTHERN SACRAMENTOS.
TEMPERATURES WILL CLIMB...ESPECIALLY ALONG AND EAST OF THE CENTRAL
MOUNTAIN CHAIN.

BY WEDNESDAY THE LONGER WAVE PATTERN WILL BE DEFINED BY INCREASING
CYCLONICALLY CURVED FLOW OVER THE NORTHERN AND CENTRAL ROCKIES AS
A LARGE SCALE PERTURBATION DEVELOPS. THIS WILL STRENGTHEN THE WEST
SOUTHWEST WINDS ALOFT OVER NEW MEXICO WHILE THE LEE SIDE SURFACE
LOW DEEPENS SUBSTANTIALLY...CREATING A STOUT SURFACE GRADIENT OVER
THE STATE. WIDESPREAD CRITICAL FIRE WEATHER AND STRONG TO POSSIBLY
EVEN DAMAGING WINDS COULD BE OBSERVED WEDNESDAY IF CURRENT TRENDS
HOLD. TEMPERATURES WILL BE SEVERAL DEGREES ABOVE NORMAL AREA WIDE
WITH VIRTUALLY NO CLOUD COVER EXPECTED.

A FIRST PIECE OF ENERGY WILL QUICKLY EJECT INTO THE UPPER MIDWEST
BY THURSDAY WHILE A SECONDARY ONE BEGINS TO ROUND THE PACIFIC
NORTHWEST STATES. THIS WILL KEEP STRONG FLOW ALOFT OVER NEW
MEXICO...AND A CYCLIC DEVELOPMENT OF A NEW SURFACE LOW WILL
FOLLOW. WINDS DO NOT APPEAR AS STRONG AS WEDNESDAY...BUT
WIDESPREAD WINDY CONDITIONS ARE A GOOD BET ALONG WITH THE
REPETITIVE CRITICAL FIRE WEATHER.

BY FRIDAY THE MODELS DEPICT THE SECONDARY LOBE OF UPPER LEVEL
ENERGY OVER CALIFORNIA AND NEVADA. UPPER LEVEL WINDS WOULD BE
EXPECTED TO WEAKEN SOME...BUT STILL REMAIN FAIRLY STIFF. THE
SURFACE LOW WOULD BE ERODED AWAY AS A SURFACE BOUNDARY BEGINS TO
BACK TOWARD THE FRONT RANGE. THIS BOUNDARY COULD POTENTIALLY BRING
SOME MOISTURE IN WHILE A RETURN FLOW OFF OF THE GULF ATTEMPTS TO
MEET UP WITH IT IN WEST TEXAS. THIS MOISTURE COULD PUSH INTO THE
EASTERN PLAINS OF NEW MEXICO BY SATURDAY AND SUNDAY AS LOBES OF
ENERGY BEGIN TO SHED OFF OF THE PARENT UPPER LOW...ULTIMATELY
INCREASING CHANCES FOR STORMS IN THE EASTERN ZONES.

52

&&

.AVIATION...AREAS OF MVFR CIGS...WITH ISOLD TO LOCAL IFR CIGS WILL
OBSCURE HIGHER TERRAIN OVER THE CENTRAL MOUNTAIN CHAIN AND ACROSS
THE PLAINS TO THE TEXAS BORDER THROUGH 16Z. ISOLD MVFR CIGS ALSO
WILL BE FOUND WEST OF THE CENTRAL MOUNTAIN CHAIN OVER AND IN VCNTY
OF THE JEMEZ MOUNTAINS DURING THE MORNING. ISOLATED THUNDERSTORMS
ALONG THE INTERSTATE 40 CORRIDOR AT 09Z AND IN CHAVES COUNTY WILL
BECOME MORE WIDESPREAD BY 18Z...WITH ADDITIONAL THUNDERSTORM
DEVELOPMENT FROM THE CONTDVD EAST OVER THE CENTRAL MOUNTAIN CHAIN
AFT 18Z.

NEXT AVIATION DISCUSSION SCHEDULED FOR 21Z.

&&

.FIRE WEATHER...LOW LEVEL MOISTURE HAS WORKED ITS WAY WESTWARD TO
THE JEMEZ MOUNTAINS AND TO NEAR THE GRANTS AREA EARLY THIS
MORNING. THIS WILL SET THE STAGE FOR ISOLATED TO SCATTERED SHOWERS
AND THUNDERSTORMS FROM THE CONTINENTAL DIVIDE EAST TO THE TEXAS
BORDER TODAY. IN FACT...SOME SHOWERS AND STORMS HAVE ALREADY
DEVELOPED OVER THE EASTERN PLAINS EARLY THIS MORNING. SHOWERS AND
STORMS WILL BE FEWER AND TREND TOWARDS DRIER AND WINDIER FROM THE
RIO GRANDE VALLEY TO THE CONTDVD AS MIN RH VALUES RANGE FROM 7 TO
15 PERCENT ACROSS THIS AREA. OVERNIGHT RH RECOVERIES TONIGHT WILL
BE POOR OR AT BEST FAIR FROM THE CONTDVD TO THE ARIZONA BORDER.

SOME LOW LEVEL MOISTURE MAY TRY TO OOZE BACK INTO THE RIO GRANDE
VALLEY TONIGHT...BUT ALL IN ALL...TUESDAY SHOULD BE A DRIER DAY WITH
INCREASING WINDS. MIN RH VALUES WILL FALL TO 10 PERCENT OR LOWER
TUESDAY AFTERNOON NEARLY EVERYWHERE AS THE LOW LEVEL MOISTURE IS
SHUNTED EASTWARD...WITH ANY SHOWERS AND STORMS THAT MANAGE TO ERUPT
RELEGATED TO THE CENTRAL MOUNTAIN CHAIN AND EASTERN PLAINS. THE
WESTERN MOUNTAINS AND EAST SLOPES OF THE CENTRAL MOUNTAIN CHAIN WILL
BE FEATURED FOR CRITICAL FIRE WX POTENTIAL...AND WILL GO AHEAD AND
ISSUE A WATCH FOR THIS REGION.

AFTER A WARMER THAN NORMAL TUESDAY NIGHT WITH POOR RH RECOVERIES
FORECAST ACROSS VIRTUALLY ALL OF NORTHERN AND CENTRAL NEW
MEXICO...CRITICAL FIRE WEATHER CONDITIONS WILL BE WIDESPREAD
WEDNESDAY. HIGH HAINES...MIN RH VALUES BETWEEN 5 AND 10
PERCENT...AND HIGH TEMPERATURES WELL ABOVE AVERAGE ARE EXPECTED.
MIXING HEIGHTS TO 500 MB AND A DEEPENING SURFACE LOW TO POSSIBLY 988
MB WILL ALLOW FOR STRONG WESTERLY WINDS TO DEVELOP...WITH GUSTS TO
60 MPH NOT OUT OF THE QUESTION. GUSTY WINDS AND CRITICALLY LOW RH
VALUES WILL PERSIST WEDNESDAY EVENING AS WELL...LEADING TO WHAT
COULD TURN OUT TO BE A GOOD 12 HOURS OF CRITICAL
CONDITIONS...ESPECIALLY ALONG THE INTERSTATE 40 CORRIDOR. THEREFORE
A WATCH WILL BE ISSUED FOR WEDNESDAY AND WEDNESDAY EVENING FOR ALL
ZONES. SPOTTIER CRITICAL CONDITIONS COULD PERSIST THROUGH THE
OVERNIGHT HOURS WEDNESDAY NIGHT.

ON THURSDAY THERE COULD BE A SLIGHT INCREASE IN LOW LEVEL MOISTURE
OVER THE NORTH...SO THAT CRITICAL CONDITIONS WILL BE FOCUSED ALONG
AND SOUTH OF INTERSTATE 40 AND OVER THE NORTHEAST.  TEMPERATURES
WILL ALSO BEGIN TO FALL TO NEAR AVERAGE OR BELOW IN THE NORTHWEST
THIRD. CHANCES FOR A FEW SHOWERS AND STORMS RETURN TO THE EASTERN
PLAINS BY FRIDAY NIGHT AS A FRONT INCREASES LOW LEVEL MOISTURE
THERE. HOWEVER...THE WESTERN MOUNTAINS MAY SEE CRITICAL CONDITIONS
FRIDAY AFTERNOON AS AN UPPER LEVEL STORM SYSTEM ORGANIZES OVER THE
GREAT BASIN. VENTILATION THROUGH THE WORK WEEK WILL BE VERY GOOD TO
EXCELLENT.

&&

.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON......................  88  51  88  52 /   0   0   0   0
DULCE...........................  82  37  83  36 /   5   5   0   0
CUBA............................  84  40  86  38 /   5  10   0   0
GALLUP..........................  86  44  85  48 /   0   0   0   0
EL MORRO........................  82  41  82  40 /   5   5   0   0
GRANTS..........................  83  41  85  43 /   5  10   0   0
QUEMADO.........................  84  48  83  47 /   0   0   0   0
GLENWOOD........................  90  48  90  49 /   0   0   0   0
CHAMA...........................  74  36  76  34 /  10  10   0   0
LOS ALAMOS......................  79  52  83  51 /  10  10   0   0
PECOS...........................  78  49  83  50 /  20  20  10   5
CERRO/QUESTA....................  76  42  80  39 /  20  10   5   5
RED RIVER.......................  68  36  71  36 /  30  20  10   5
ANGEL FIRE......................  69  34  74  34 /  30  20  10   5
TAOS............................  79  44  83  41 /  10  10   5   5
MORA............................  72  47  80  48 /  40  20  10   5
ESPANOLA........................  84  47  89  47 /  10  10   0   0
SANTA FE........................  81  49  84  47 /  10  10   5   5
SANTA FE AIRPORT................  84  52  87  50 /  10  10   5   5
ALBUQUERQUE FOOTHILLS...........  85  59  89  58 /   5  10   0   0
ALBUQUERQUE HEIGHTS.............  87  61  91  61 /   5  10   0   0
ALBUQUERQUE VALLEY..............  89  55  93  55 /   5  10   0   0
ALBUQUERQUE WEST MESA...........  88  56  92  56 /   5  10   0   0
LOS LUNAS.......................  89  57  94  55 /   5  10   0   0
RIO RANCHO......................  88  58  92  58 /   5  10   0   0
SOCORRO.........................  90  57  96  58 /   5  10   0   0
SANDIA PARK/CEDAR CREST.........  79  45  81  44 /  20  10   5   5
TIJERAS.........................  84  56  88  54 /  10  10   5   0
MORIARTY/ESTANCIA...............  86  46  90  46 /  10  30   5   5
CLINES CORNERS..................  77  53  83  52 /  30  20  10   5
GRAN QUIVIRA....................  81  55  86  54 /  10  20  10   5
CARRIZOZO.......................  85  56  88  57 /  10  10   5   5
RUIDOSO.........................  76  55  81  57 /  20  20  20  10
CAPULIN.........................  76  48  85  48 /  30  40  10   5
RATON...........................  81  48  90  49 /  40  20  10   5
SPRINGER........................  79  49  89  51 /  40  30  10   5
LAS VEGAS.......................  77  52  84  52 /  40  30  10   5
CLAYTON.........................  77  59  91  60 /  20  30  10   5
ROY.............................  76  54  88  56 /  30  40  10   5
CONCHAS.........................  83  59  95  60 /  30  40  10   5
SANTA ROSA......................  84  61  95  61 /  20  30  10   5
TUCUMCARI.......................  83  64  98  64 /  20  30  10   5
CLOVIS..........................  80  60  91  61 /  20  30  10  10
PORTALES........................  81  60  92  61 /  20  30  20  10
FORT SUMNER.....................  87  61  98  62 /  20  30  10  10
ROSWELL.........................  86  62  97  62 /  10  20  10  10
PICACHO.........................  83  60  92  60 /  20  30  10  10
ELK.............................  77  58  86  57 /  30  30  10  10

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
FIRE WEATHER WATCH FROM TUESDAY AFTERNOON THROUGH TUESDAY EVENING
FOR THE FOLLOWING ZONES...NMZ101-103-105-107.

FIRE WEATHER WATCH FROM WEDNESDAY MORNING THROUGH WEDNESDAY EVENING
FOR THE FOLLOWING ZONES...NMZ101>109.

&&

52/99
Hazardous weather outlook, May 21, 4:24 AM MST, 6 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
524 AM MDT MON MAY 21 2012

NMZ501>540-221200-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS-
NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS-
WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-
SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-
LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-
FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-
HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-
QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY-
524 AM MDT MON MAY 21 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN AND
CENTRAL NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

ISOLATED DRY THUNDERSTORMS WILL BE POSSIBLE ALONG AND NEAR THE
CONTINENTAL DIVIDE AND THE RIO GRANDE VALLEY TODAY AND THIS
EVENING. STRONG MICROBURST WINDS WILL BE POSSIBLE WITH DANGEROUS
CLOUD TO GROUND LIGHTNING. FARTHER EAST...ISOLATED TO SCATTERED
SHOWERS AND THUNDERSTORMS ARE EXPECTED WITH SOME STORMS
POTENTIALLY BECOMING STRONG TO SEVERE EAST OF THE CENTRAL MOUNTAIN
CHAIN.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

AN EXTENDED PERIOD OF REPETITIVE CRITICAL FIRE WEATHER CONDITIONS
WILL TAKE SHAPE TUESDAY THROUGH FRIDAY AS WINDS STRENGTHEN AND
DRIER AIR MOVES INTO NEW MEXICO. WEST SOUTHWEST WINDS WILL BE
STRONGEST ON WEDNESDAY WITH THE POTENTIAL FOR SOME DAMAGING WIND
GUSTS ALONG AND DOWNWIND OF HIGHER TERRAIN AREAS.

WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST
FORECASTS...WATCHES...AND WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ACROSS THE EASTERN PLAINS OF NEW MEXICO ARE URGED TO
SUBMIT ANY REPORTS OF HAIL OR STRONG THUNDERSTORM WINDS TO THE
NATIONAL WEATHER SERVICE IN ALBUQUERQUE AT 1.888.386.7637 OR VIA
THE WEB AT WEATHER.GOV/ABQ.

52

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 hail, 5 thunderstorm wind, 2 funnel cloud. Local standard time, as filed.

Hail, Lincoln

When
May 21, 11:20 AM MST to 11:25 AM MST
Where
Lincoln County, 2 mi SE of Ruidoso
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
33.309, -105.656

Quarter size hail reported 2 miles southeast of Ruidoso.

Hail, Los Alamos

When
May 21, 3:00 PM MST to 3:05 PM MST
Where
Los Alamos County, 2.67 mi NE of Los Alamos
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
35.920, -106.280

The emergency manager reported dime to penny size hail.

Hail, Colfax

When
May 21, 4:01 PM MST
Where
Colfax County, 8 mi SSW of Springer
Measured
1.5 in hail
Reported by
Public
Coordinates
36.253, -104.645

Ping pong ball size hail reported 8 miles south southwest of Springer.

Funnel Cloud, San Miguel

When
May 21, 4:10 PM MST to 4:11 PM MST
Where
San Miguel County, Trementina
Reported by
Storm Chaser
Coordinates
35.460, -104.500

A funnel cloud was reported about two thirds of the way to the ground in Trementina.

Hail, San Miguel

When
May 21, 4:10 PM MST to 4:15 PM MST
Where
San Miguel County, Trementina
Measured
0.75 in hail
Reported by
Storm Chaser
Coordinates
35.460, -104.500

Penny size hail reported in Trementina.

Hail, Harding

When
May 21, 5:13 PM MST to 5:14 PM MST
Where
Harding County, 25.61 mi SSE of Mosquero
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
35.460, -103.730

Quarter size hail reported 26 miles south southeast of Mosquero.

Thunderstorm Wind, Quay

When
May 21, 5:40 PM MST
Where
Quay County, (Tcc)tucumcari Arpt
Measured
55 kt (63 mph) measured gust
Reported by
ASOS
Coordinates
35.180, -103.600

Thunderstorm Wind, Quay

When
May 21, 5:40 PM MST
Where
Quay County, 3 mi NE of Tucumcari
Measured
52 kt (60 mph) estimated gust
Reported by
COOP Observer
Coordinates
35.201, -103.692

Four inch diameter tree limbs were downed.

Thunderstorm Wind, Harding

When
May 21, 5:50 PM MST to 5:55 PM MST
Where
Harding County, 6 mi NW of Rosebud
Measured
50 kt (58 mph) estimated gust
Reported by
COOP Observer
Coordinates
35.901, -103.526

Small tree limbs were broken off a tree as the gust front came through.

Thunderstorm Wind, Quay

When
May 21, 5:57 PM MST
Where
Quay County, Logan
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
35.370, -103.410

Estimated wind gust speed of 50 to 60 mph was reported from the public.

Funnel Cloud, Torrance

When
May 21, 6:32 PM MST to 6:33 PM MST
Where
Torrance County, 6 mi WSW of Moriarty
Reported by
Storm Chaser
Coordinates
34.967, -106.148

Funnel cloud reported 6 miles west southwest of Moriarty.

Thunderstorm Wind, Union

When
May 21, 6:40 PM MST to 6:45 PM MST
Where
Union County, 11.18 mi S of Amistad
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
35.760, -103.120

Wind speed of 60 mph was estimated by a trained spotter.

Hail, Curry

When
May 21, 7:19 PM MST to 7:24 PM MST
Where
Curry County, 2 mi N of Broadview
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
34.849, -103.220

Nickel size hail reported 2 miles north of Broadview.

Hail, Curry

When
May 21, 7:25 PM MST to 7:39 PM MST
Where
Curry County, 1 mi S of Broadview
Measured
0.75 in hail
Reported by
Storm Chaser
Coordinates
34.806, -103.220

Penny size hail reported 1 mile south of Broadview.

Hail, Curry

When
May 21, 7:50 PM MST to 7:55 PM MST
Where
Curry County, 7 mi S of Broadview
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
34.719, -103.220

Quarter size hail reported 7 miles south of Broadview.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2012Every state in 2012This day in weather historyWarnings in New Mexico, May 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 371933, 372192, 371937, 371943, 371946, 371949, 371951, 375783, 372193, 371952, 371954, 371953, 371955, 371956, 371958.